When mental illness turns physical

When fighting a mental illness, sometimes it’s not all just in your head but it turns physical as well. This is especially true when dealing with medication changes.

My mood has been stable for about two weeks (yay!) and I have started taking Lamictal, an anti-epileptic drug used to treat bipolar disorder. Starting Lamictal is a slow process due to the risk of a life threatening rash. It’s extremely rare, but still psychiatrists start the drug slowly. Increasing it every two weeks until optimal levels are reached.

One does not simplyHowever, while still getting used to the Lamictal in my system I am also starting to reduce the Zoloft and Seroquel that I’m taking. I hadn’t realized the dependence I had on these drugs until I started reducing them. Drugs that alter the chemical composition of your brain are also highly addictive. And because of this, the slightest reduction in dosage cause extreme physical side effects.

In an attempt to quicken the pace of my medication changes, I agreed to lowering Zoloft and Seroquel at the same time. I’m hoping to return to work at some point in the New Year, but before I can do that, I need to have my medication squared away.

After lowering the dose of both medications, I anticipated a temporary mood change. I anticipated anxiety. I anticipated not being able to sleep well. However, what I didn’t anticipate was the physical toll reducing the medication would have on me.

3105644On Friday, I could barely move because my joints were throbbing and my whole body felt achy. It was all I could do to find a comfortable spot on the couch. My entire body felt like it was being tortured. Yesterday the vertigo started. Every time I stood up, I had to steady myself as the world started to spin. Couple that with extreme fatigue and finding the motivation to do anything was difficult. Even writing this post is hard. My cognitive abilities are diminished. I have to coax out my words from hiding and try to string them together in some coherent sentence.

The positive side of this is that my mood has remained fairly stable throughout this process. And ultimately, that’s what I’m aiming for: stability. Since these past few weeks have been good for me, I have started entertaining the thought of returning to work. It no longer seems like a terrifying prospect. Instead, it’s a goal I’m actively working towards. I want to get my life back to normal and part of that normal is working. When you start to feel well, those really bad weeks or months seem so far away that you start to wonder if they were even real. Was I simply just blowing everything out of proportion? Who was that person who was so depressed? Why am I off of work if I’m doing well?

And then, you do something as small as making medication changes and you suddenly realize why you’re not working. I would not have been able to work with all of these physical side effects happening. I would have been useless to my employer.

It’s not easy fighting a mental illness, but I’m getting there.

You can read more about reducing Zoloft here and Seroquel here.

Advertisements

4 thoughts on “When mental illness turns physical

  1. It’s always so interesting to me when I read a post that mirrors my life and before reading said post, I had no idea what was wrong with me. My doc has been reducing my antidepressants in an effort to stabilize me as well. But for the last 5 days I haven’t moved from the couch. It never even occurred to me that the change in meds could have been causing my supposed “flu.” And this is why finding a community in which to interact with is key to recovery. Thank you for this great detailed post.

    Like

  2. I had never had a bad reaction to a medication switch other than maybe a bad (re: emotional) week or so and then the promised effects would take hold. This time,holy s*** the emotional side effects have been enough to keep me out of work, combined with forgetfullness and fatigue and other random physical side effects. I think I may be finally rounding the bend , so important to realize that you are of no use to your employer when you can’t function as you normally do. And that the holding on and pushing through is everything.

    Like

  3. Good for you for doing what you need to and recognizing you can’t be at work during this time. Something that helps me a lot when things are changing is acupuncture. Not sure if you are open to it, but it may help ease your temporary symptoms. Good luck!

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s